Infection of the central nervous system (CNS) is a major cause of morbidity in patients with cerebrospinal fluid (CSF) shunts. Intraventricular administration of gentamicin, in combination with systemic antibiotics and shunt removal, may be beneficial in treating these infections. A young child was treated successfully for a ventriculoperitoneal shunt infection while receiving systemic nafcillin and intraventricular gentamicin. During treatment she developed CNS toxicity resembling aseptic meningitis. Based on CSF gentamicin levels and differential white blood cell counts, it was suspected that gentamicin was causing meningeal inflammation. Discontinuation of the drug relieved her symptoms. Rebound CSF leukocytosis associated with lymphocyte increase, despite a negative CSF culture, can indicate aseptic meningitis when drugs are administered intraventricularly. Clinicians should evaluate CSF cell count differentials before concluding treatment failure when administering antibiotics intraventricularly for meningitis.